Recipe Sifter

X
  • Start Here
    • Course
    • Main Ingredient
    • Cuisine
    • Preparation
    • Occasion
    • Diet
    • Nutrition
1

Select () or exclude () categories to narrow your recipe search.

2

As you select categories, the number of matching recipes will update.

Make some selections to begin narrowing your results.
  • Calories
  • Amount per serving
    1. Total Fat
    2. Saturated Fat
    3. Polyunsat. Fat
    4. Monounsat. Fat
    5. Trans Fat
  • Cholesterol
  • Sodium
  • Potassium
  • Total Carbohydrates
    1. Dietary Fiber
    2. Sugars
  • Protein
  • Vitamin A
  • Vitamin B6
  • Vitamin B12
  • Vitamin C
  • Calcium
  • Iron
  • Vitamin E
  • Magnesium
  • Alcohol
  • Caffeine
  • Find exactly what you're looking for with the web's most powerful recipe filtering tool.

    You are in: Home / Community Forums / Diabetic Cooking / Glucovance! SOS: any info on this pill? Drama here!
    Lost? Site Map

    Glucovance! SOS: any info on this pill? Drama here!

    Zurie
    Tue Jun 26, 2012 12:41 pm
    Forum Host
    Dear forum readers, please bear with me while I tell my DH's story as briefly as possible.

    His mother had serious diabetes, which possibly caused her death. Our doc knows about that. Recently he had his usual check-up plus blood work done. All was fine, but Doccie wasn't happy with his 12-week blood glucose (HbA1C) test results. It should be below 6.1%, and it was 6.3%.

    He has been on Glucophage/Metformin (same thing) -- 500 mg x 2 a day.

    Doccie put him Glucovance, which reads on the packet "500/5mg".

    Looking it up on Google, I take that to mean the pill consists of 500 mg Metformin plus 5 mg of some other chemical (I forget the name).

    Oh boy. I did not know he'd started taking this pill, but he'd started that Saturday morning (finished off his Metformin first).

    On Saturday evening @ about 6pm he said he had to lie down. He was sweating badly, but had no other symptoms. Very strange for him, very worrying for me ... He fell asleep, woke up later, and said he felt better.

    Next morning when I woke, my hand on his chest felt that he'd been perspiring heavily again, like a night sweat. Not a good sign. Me very worried ...

    That same evening (Sunday), again at about 6pm. he only said: "I'm sweating again." He started feeling very, very strange, went to lie down, his speech became slurred, and he sort of was "out of it."

    In a total panic my guardian angel must have whispered to me, because I remembered about the "new pill" he was taking. With great difficulty I measured his blood glucose: 2.1 (Sorry, you have to multiply by 18, I think).

    Wayyyy too low. I raced to get him fruit juice ... Long story short: I phoned the doc, who said, give him Coke. I found Coke in a storeroom fridge, forced the semi-conscious G to sit up, and got him to drink the Coke.

    After about 15 - 20 minutes he was okay again.

    We halved his pill dose, but it is obvious that Glucovance does not agree with him, OR he needs a much smaller dose. The very low blood sugar happened again tonight, but not as low as before, and he had to drink Coca-Cola to feel okay.

    Do you know anything about this pill? Obviously he has to go back to his doctor and talk to him. But it is clear that Glucovance, even at a dose of 250mg/2.5 does not work for him.

    I'd love to hear from any one of you who uses this forum, if you know anything about this pill. icon_sad.gif I am a bit pi$$ed off at our doctor, who obviously prescribed a very strong medicine without being sure of the side-effects ... I think).

    Or -- maybe DH is overly sensitive to whatever is in this pill?
    Andi of Longmeadow Farm
    Thu Jun 28, 2012 4:44 pm
    Food.com Groupie
    Hi Zurie! Wow, that is scary isn't it? OMGosh, that's kinda crazy to have a small change in medication cause so much trouble.

    This is what I know about glyburide (DiaBeta®, Glynase®, or Micronase®)
    ...the second medication that is with metformin

    Glyburide can cause very low blood sugar levels and this is a common side effect of sulfonylurea medications because they increase the body's production of insulin. (A lot more then other drugs)

    This is a known side effect of this drug, and the suggestion is that you keep o.j. - hard candy, or tablespoon of sugar close by.

    Did you call his doctor? How is he now?
    Zurie
    Fri Jun 29, 2012 2:50 pm
    Forum Host
    Thank you, Andi! Blame my late responce on the time difference and lack of time to scroll through the forums!!

    He's fine, it's just that he stopped taking the Glucovance.

    Checking on Google, his doc is to blame -- to put a non-diabetic on the highest dose was criminal, honestly. That's what happened. DH is NOT a diabetic, his blood glucose is just a little too high with his family history.

    Yes, I was in a state of shock!! And DH now says he won't even take an aspirine without being suspicious! He was also scared witless after the event!

    He says he'll see the doc this coming week, and discuss the issue with him. I only hope he DOES go ... you know how it is with men and doctors!!

    I think he can take this pill, but at a 1/4 of the dose, and only once a day. We'll see. Thanks. It seems to be a very efficient medicine for diabetes -- but in a large dose wayyy too hefty unless someone is seriously diabetic! icon_eek.gif
    Stop sending e-mails when someone replies
    Add this to My Favorite Topics
    Alert us of inappropriate posts

    Free Weekly Newsletter

    Get the latest recipes and tips delivered right to your inbox.

    Your e-mail is safe. Privacy Policy
    Advertisement

    Ideas from Food.com

    Powered by phpBB 2.0.1 © 2002 phpBB Group

    Over 475,000 Recipes

    Food.com Network of Sites